Kentucky, 2006

Damaging Wind in Kentucky, June 22, 2006

June 22, 2006 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 22, 2:50 AM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 2:50 AM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT THU JUN 22 2006

.DISCUSSION...
CONCERNS ABOUND FOR THIS FORECAST.  FIRST IS POPS INTO THE
WEEKEND...AND EFFECT ON TEMPERATURES.  THEN HOW MUCH IMPACT WILL
EVENTUAL FRONTAL PASSAGE HAVE ON TEMPERATURES AND DEWPOINTS.

LARGE AREA OF CONVECTION EXTENDING FROM SOUTHERN IOWA TO NORTH
CENTRAL OKLAHOMA IS FEEDING OFF OF A MODEST 30 KT LOW LEVEL
JET...AND IS STRUGGLING TO MOVE EAST.  THE 00Z NAM-WRF WEAKENS THE
JET SUBSTANTIALLY BEFORE IT CAN ROTATE TOWARD THE FORECAST AREA...SO
DO NOT SEE MUCH CHANCE OF IT CONTINUING INTACT TOWARD THE AREA
TODAY.  LATEST SATELLITE IMAGERY EVEN INDICATES THAT THE BLOW OFF
FROM IT IS DISSIPATING BEFORE IT CAN GET INTO SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS.

THE 00Z GFS IS RIDDLED WITH MAJOR CONVECTIVE FEEDBACK PROBLEMS WHICH
REALLY MESS UP ITS MASS FIELDS...RENDERING IT OF LITTLE VALUE IN THE
FORECAST PROCESS THIS MORNING.  THEREFORE...STUCK WITH LITTLE ELSE
TO GO ON...BUT THE NEW KID ON THE BLOCK THE 00Z NAM-WRF MODEL.

FORECAST SOUNDINGS FOR TODAY INDICATE A GOOD CHANCE OF DIURNAL
CONVECTION...ESPECIALLY IN NORTHERN ZONES...FURTHEST FROM THE UPPER
HIGH.  TEMPERATURES ALOFT ARE FORECAST TO COOL...TO THE POINT THAT
THERE IS LITTLE CAP TO BE CONCERNED WITH TODAY.  HOWEVER...WITH NO
TANGIBLE SURFACE BOUNDARY TO HELP FOCUS CONVECTION...WILL HAVE TO
KEEP POPS IN THE CHANCE CATEGORY.  GIVEN THE VERY MILD START THIS
MORNING...CONVECTIVE TEMPERATURE MAY BE REACHED IN SOME AREAS BY
17Z...SO HAVE SPREAD THE POPS THROUGHOUT THE DAY...INSTEAD OF JUST
FOR THIS AFTERNOON.  GUIDANCE TEMPERATURES THE PAST COUPLE OF DAYS
HAVE BEEN RUNNING HOT BY A DEGREE OR TWO...SO WILL OPT FOR THE
SLIGHTLY COOLER MAV GUIDANCE FOR TODAY.

FOR TONIGHT...THE 00Z NAM BRINGS A PRE-FRONTAL TROUGH OR CONVECTIVE
BOUNDARY THROUGH MUCH OF THE AREA BY 12Z FRIDAY...AS THE MID/UPPER
LEVEL TROUGH APPROACHES THE AREA.  THIS IS ABOUT 12 HOURS FASTER
THAN CURRENT FORECAST.  SURFACE BOUNDARIES THIS MORNING ARE WELL TO
OUR NORTH AND WEST...WITH LITTLE FLOW TO HELP PUSH THEM ALONG TOWARD
THE AREA.  AM CONCERNED THAT THE NAM IS TOO FAST TO TURN WINDS TO
THE NORTH OR NORTHEAST...BUT HAVE LITTLE ELSE TO GO ON THIS
MORNING.  ALTHOUGH WINDS TURNAROUND QUICKER...THIS DOES NOT MEAN
THAT MUCH DRIER AIR IS GOING TO MOVE INTO THE REGION RIGHT BEHIND
IT.  I HAVE MY DOUBTS THAT THE TRUE FRONT WILL EVER GET THROUGH THE
REGION...SO DEWPOINTS WILL REMAIN IN THE 60S EVEN BEHIND THE FRONT.

LATE TONIGHT INTO FRIDAY...THE MID/UPPER LEVEL TROUGH WILL BEGIN TO
EFFECT THE NORTHERN PORTIONS OF THE FORECAST AREA WITH SOME
LIFT...RESULTING IN MORE WIDESPREAD CONVECTION.  ALTHOUGH WITH
UNCERTAINTIES IN FRONTAL TIMING/LOCATION...HAVE LITTLE CONFIDENCE IN
PLACEMENT OF HIGH POPS TONIGHT THROUGH FRIDAY NIGHT.  WILL KEEP THE
SAME GENERAL TRENDS AS IN THE EXISTING FORECAST...BUT WILL INCREASE
POPS IN THE NORTHWEST TO LIKELY TONIGHT...AND THEN INCREASE POPS
OVER MOST OF THE AREA TO 70 PERCENT FOR FRIDAY.

WILL LIKELY STILL HAVE SOME DECENT MOISTURE TO PLAY WITH ACROSS
WESTERN KENTUCKY FRIDAY NIGHT...SO WILL KEEP LIKELY POPS THERE...AND
TAPER BACK TO LOW CHANCE POPS IN THE NORTHWEST. ALSO SLIGHTLY
INCREASE POPS OVER WEST KENTUCKY FOR SATURDAY...JUST IN CASE THE
REAL FRONT DOES NOT MAKE IT DOWN AS QUICKLY AS EXPECTED.

AS FOR SEVERE WEATHER CHANCES...THE FLOW WILL BE VERY WEAK AT THE
SURFACE THROUGH THE MID-LEVELS...SO NOT REALLY LOOKING FOR ANY
ORGANIZED SEVERE. HOWEVER...GIVEN THE AMOUNT OF INSTABILITY LIKELY
TO BE AVAILABLE...ESPECIALLY TODAY...WOULD NOT BE SURPRISED TO SEE
MORE PULSY DIURNAL CONVECTION WITH SOME ISOLATED LARGE HAIL THE
PRIMARY CONCERN.  INSTABILITY ON FRIDAY WILL BE HIGHLY DEPENDENT ON
CLOUDS AND PRECIPITATION TODAY AND TONIGHT...SO HAVE LESS CONFIDENCE
IN SEVERE FORECAST FOR DAY 2.  A FEW MORE PULSY STORMS WILL BE
POSSIBLE...ONCE AGAIN WITH LARGE HAIL BEING THE PRIMARY
THREAT...WITH A LESSER THREAT OF DAMAGING WINDS...DUE TO SLIGHTLY
BETTER WIND FIELDS.

TEMPERATURES THROUGHOUT THIS PERIOD WILL BE HIGHLY DEPENDENT ON THE
COVERAGE OF CONVECTION...SO GENERALLY RAN WITH THE MAV FOR TONIGHT
THROUGH SATURDAY...WHICH WAS THE MIDDLE GROUND BETWEEN THE HOT FWC
AND COOLER MET GUIDANCE.

LOOKING AT SUNDAY AND BEYOND...THE 00Z GFS NOW BRINGS A SHORT WAVE
TROUGH SOUTHEAST INTO THE REGION SUNDAY NIGHT AND MONDAY...WHICH
CARVES OUT A NICE TROUGH OVER THE REGION FOR EARLY NEXT WEEK.  THIS
WOULD RESULT IN SOME POPS FOR EARLY IN THE WEEK...AND COOLER
TEMPERATURES.  PREVIOUS FORECASTER WAS LEANING WARMER FOR THE
EXTENDED...BUT THIS NEW GFS SOLUTION WOULD MEAN THE OPPOSITE TREND.
THEREFORE...KNOCKED HIGH TEMPERATURES DOWN A BIT FOR SUNDAY AND
MONDAY...BUT LEFT THE REST OF THE EXTENDED FORECAST ALONE.  THE DAY
SHIFT WILL HAVE LOTS TO CONSIDER IN THE EXTENDED PERIODS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

DRS
Hazardous weather outlook, Jun 22, 3:23 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT THU JUN 22 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS GENERALLY ALONG AND
NORTH OF A LINE FROM DONIPHAN MISSOURI...TO OWENSBORO KENTUCKY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON...AND
GIVEN THE AMOUNT OF INSTABILITY FORECAST...SOME OF THE STORMS WILL
LIKELY INTENSIFY TO PRODUCE SOME LARGE HAIL. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM. THE SEVERE
WEATHER THREAT SHOULD COME TO AN END BY LATE EVENING.

HEAT INDEX VALUES THROUGHOUT THE REGION WILL ONCE AGAIN FLIRT
WITH THE 100 DEGREE MARK THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
REGION ON FRIDAY. AS A WEAK COLD FRONT MOVES SLOWLY SOUTHEAST
THROUGH THE QUAD STATE...NUMEROUS THUNDERSTORMS ARE EXPECTED
DURING THE DAY FRIDAY. IF ENOUGH INSTABILITY CAN DEVELOP...A FEW
OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...AND
POSSIBLY SOME ISOLATED DAMAGING WINDS. HEAVY RAINFALL MAY BECOME
MORE OF A PROBLEM ON FRIDAY...DUE TO MORE WIDESPREAD THUNDERSTORM
ACTIVITY THROUGHOUT THE REGION. ONCE AGAIN THE SEVERE WEATHER
THREAT ON FRIDAY SHOULD END BY LATE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING...AND AGAIN FRIDAY AFTERNOON AND EVENING. REPORTS OF
SEVERE WEATHER AND ANY HEAVY RAINFALL OR FLOODING SHOULD BE
REPORTED THE NATIONAL WEATHER SERVICE IN A TIMELY MANNER.

DRS

In the hours before

Local storm report, Jun 22, 7:18 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
818 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HAIL             ARLINGTON               36.79N 89.01W
06/22/2006  E0.88 INCH       CARLISLE           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Jun 22, 7:29 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
829 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HAIL             WATER VALLEY            36.57N 88.81W
06/22/2006  E0.88 INCH       GRAVES             KY   AIRPLANE PILOT

&&

DLL
Local storm report, Jun 22, 7:30 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
830 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HAIL             WATER VALLEY            36.57N 88.81W
06/22/2006  E0.88 INCH       GRAVES             KY   LAW ENFORCEMENT

&&

DLL
Local storm report, Jun 22, 7:46 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             8 S MAYFIELD            36.62N 88.65W
06/22/2006  E0.88 INCH       GRAVES             KY   EMERGENCY MNGR

            LOCATED ON HWY 303 AND SLAUGHTER ROAD.

&&

DLL
Local storm report, Jun 22, 8:23 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
923 AM CDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     HAIL             BREWERS                 36.77N 88.44W
06/22/2006  M0.75 INCH       MARSHALL           KY   TRAINED SPOTTER

&&

DLL

The radar

The Paducah radar (KPAH), 68 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
June 22, 8:54 AM CST to 8:58 AM CST
Where
Lyon County, 7 mi SSE of Eddyville
Measured
74 kt (85 mph) estimated gust
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
36.950, -88.017

A National Weather Service damage survey indicated a downburst with gusts up to 85 MPH occurred near the east shore of Lake Barkley in an area known as Eddy Creek. The damage area was about 2 miles wide and 3.5 miles long. The north to south extent of the damage was along Kentucky 93 from the north side of Eddy Bay to the community of Confederate. The west to east extent of the damage was from Lake Barkley to just east of Interstate 24. Hundreds of large trees were snapped or uprooted. Many trees were downed at a resort on the lake, damaging three permanent campers. A few motorists were stranded between downed trees and power lines across roads. A private boat dock was heavily damaged, along with a boat. About a half dozen homes and structures sustained roof and siding damage, which was mainly minor. Three homes were damaged when trees fell on them. One lane of eastbound Interstate 24 near the 49 mile marker was blocked for several hours by downed trees. A canopy was blown off a gas station. Widespread power outages lasted into the following day.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517034.